A case of glyburide-induced leukocytoclastic vasculitis
Skip to main content
eScholarship
Open Access Publications from the University of California

A case of glyburide-induced leukocytoclastic vasculitis

  • Author(s): Henley, Jill K
  • Blackmon, Joseph A
  • Fraga, Garth R
  • Rajpara, Anand
  • Maz, Mehrdad
  • et al.
Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International Public License
Abstract

Introduction: Medication-induced leukocytoclastic vasculitis is a small-vessel vasculitis that most commonly manifests with palpable purpuric lesions on gravity dependent areas. Development of the vasculitis occurs within weeks after the initial administration of the medication, with clearance upon withdrawal of the medication. Glyburide, a sulfonylurea medication, is used to treat non-insulin dependent diabetes mellitus. We report a rare case of glyburide-associated leukocytoclastic vasculitis.

Observation: We report a 71-year-old man with type 2 diabetes mellitus who presented with palpable purpura on the lower extremities. Cutaneous biopsy revealed superficial small vessel vasculitis with IgA perivascular deposits.  Further questioning revealed three prior episodes of palpable purpura after restarting the glyburide medication, with clearance upon discontinuation. We diagnosed drug-induced vasculitis related to the glyburide.

Conclusions: This case highlights a rarely reported cutaneous adverse reaction to the commonly used diabetic medication, glyburide. Physicians should consider cutaneous vasculitis as a potential side effect of glyburide.

Abbreviations: LCV (Leukocytoclastic vasculitis), c-ANCA (centrally accentuated anti-neutrophilic cytoplasmic antibody), p-ANCA (Perinuclear anti-neutrophilic cytoplasmic antibody), anti-TNF-alpha (anti-tumor necrosis factor alpha)

Main Content
Current View